MAUDE Adverse Event Report: ANGIODYNAMICS ACCU-VU SIZING ANGIOGRAPHIC CATHETER

ANGIODYNAMICS ACCU-VU SIZING ANGIOGRAPHIC CATHETER
Catalog Number H787137098045
Medical Device Problem Codes Crack (1135); Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.The firm is attempting to obtain the device.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.Complaint #: (b)(4).
 
Event or Problem Description
As reported to angiodynamics on (b)(6) 2017: the 4fr pigtail accuvu catheter failed yesterday (b)(6) 2017 evening.The black radiopaque distal tips detached from the catheter while it was on the back table.The physician felt resistance when he was advancing the catheter over the wire.The catheter entered the patient but was still in the sheath.They removed the catheter and the tip had sheared off.The patient was not affected by this event.It was reported the defective disposable device is available for return to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was an accu-vu pt catheter.The guidewire used during the event was not returned.A visual review of the device noted that damage is evident on the tip material.The tip damage is accordioned although, no pieces of the tip have become detached.The tip is fully intact.The device was analyzed by the manufacturing engineer (me) for angiographic catheters.An.035" was passed thorough the length the device although resistance was encountered when the tip was reached due to the damage.Me dissected tip and found no occlusions or suspicious particulate that could cause resistance.No signs of brittleness were noted.The customer's reported complaint description of accu-vu tip fracture could not be confirmed.The device was returned for evaluation although the tip was intact.Though the tip was not fractured, it did possess damage.A review of the lot history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The event occurred outside of the body and the patient did not experience any complications due to this issue.As stated by the me, the tip material of the catheter is pliable and not brittle.The tip is significantly deformed and stretched.This deformation is the likely cause of the resistance noted in the complaint.The forces that caused the catheter to deform are unknown.The instructions for use, which is supplied to the end user with this catalog number, contains a statement; "never advance or retract an angiographic catheter or guidewire against resistance.This may result in damage to the vessel, the product, or both.Do not attempt to hand straighten the tip of any curved tipped catheters which are furnished with a tip straightener.This may result in damage to the product." the ifu also states the following regarding the tip straightener, "do not attempt to hand straighten the tip of any curved tipped catheters which are furnished with a tip straightener.This may result in damage to the product.Tip straighteners are furnished on all catheters intended to be straightened with the aid of a tip straightener.Reshaping of the catheter tip is not recommended.Physical damage to the catheter material can result when exposed to heat." a review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.(b)(4).
 
Additional Manufacturer Narrative
Returned for evaluation was one pmta accu2i standard applicator.A visual examination of the device noted that the tip of the applicator is fractured off.The site of the fracture occurs where the tip meets the shaft of the device.Functional testing could not be performed due to the condition of the returned device.The customer's reported complaint description of a fractured tip is confirmed.A definitive root cause for the event cannot be determined, however, it does not appear to be manufacturing related.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Based on the device history review this event does not appear to be due to a manufacturing defect.A possible contributing factor could have been operational context; i.E.Probe placement into hard tissue or lateral forces on the applicator tip during placement or removal.The instructions for use, which is supplied to with catalog number, contains a statement "always advance the applicator into the target tissue using axial forces only.Avoid placing lateral forces on the applicator tip during placement or removal" and lateral forces on the applicator tip should be avoided both during insertion and removal.Failure to do so could result in damage to the microwave array, failure of the applicator and injury to the patient." a review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint # (b)(4).

Brand Name
ACCU-VU SIZING ANGIOGRAPHIC CATHETER
Common Device Name
ANGIOGRAPHIC CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
MDR Report Key6464824
Report Number1319211-2017-00042
Device Sequence Number13600918
Product Code DQO
UDI-Device IdentifierH787137098045
UDI-PublicH787137098045
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K112452
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2019
Device Catalogue NumberH787137098045
Device Lot Number5097081
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2017
Initial Date Received by Manufacturer 03/14/2017
Supplement Date Received by ManufacturerNot provided
03/14/2017
Initial Report FDA Received Date04/06/2017
Supplement Report FDA Received Date06/21/2017
07/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1